3-Quinuclidinyl Benzilate Poisoning Treatment & Management

Updated: Apr 10, 2015
  • Author: Christopher P Holstege, MD; Chief Editor: Duane C Caneva, MD, MSc  more...
  • Print
Treatment

Prehospital Care

See the list below:

  • Prehospital care providers must place their personal safety before the treatment of potentially contaminated patients.
    • The US military recommends wearing maximum protection when in contact with QNB contamination. These recommendations include wearing an M9 mask and hood, an M3 butyl rubber suit, M2A1 butyl boots, and M3 or M4 butyl gloves. [2]
    • For civilian first responders, decontamination of the exposed patients prior to transfer must occur. Dermal absorption and subsequent toxicity is a risk from contact with contaminated patients or decontamination runoff. Personal protection levels are determined through the incident command system based on contamination levels, response roles, and standard decontamination procedures.
    • Removal from contaminated areas and careful disrobing of victims is, by far, the most effective component to decontamination.
    • Off gassing may occur, and paramedics are at risk for toxicity in the closed confines of an ambulance. Caution must be exercised especially for flight crews, since toxicity of the pilot during mid flight can lead to impaired vision and judgment and subsequent risk of aircraft mishaps.
  • Water can be used for decontamination. Warm, soapy water is generally preferred as the common, standard approach to casualty decontamination.
  • After the patients have been decontaminated, transport them to the nearest hospital facility.
  • Perform general supportive measures (eg, intravenous access, airway management) and monitoring.
Next:

Emergency Department Care

Once decontamination has occurred, the primary emphasis simply is supportive care of exposed patients. Emergency department staff must be certain that proper decontamination has occurred. Dermal absorption and off gassing of QNB does occur and can pose a risk to hospital personnel.

  • In patients who are not protecting their airway, perform intubation and mechanical ventilation.
  • Apply soft restraints to patients at risk of harming themselves or health care workers.
  • Intravenous hydration may be necessary; maintain adequate urinary output. If urinary retention is suggested, place a Foley catheter.
  • For patients experiencing marked agitation, consider benzodiazepine administration.
  • In patients with hyperthermia, cooling measures may be necessary.
    • Completely remove the patient's clothing.
    • Insert a Foley catheter.
    • Consider a rectal temperature probe.
    • Administer adequate intravenous fluids.
    • Cooling measures such as evaporative cooling using skin wetting with directed circulating fans, ice water immersion, ice packs, and cooling blankets may be necessary.
  • Include continuous cardiac and core temperature monitoring.

See Medscape's Disaster Preparedness and Aftermath Resource Center for more information.

Previous
Next:

Consultations

If an exposure to QNB occurs, consider a number of consultations.

  • Consider consultation with your local or regional poison control center routinely for any poisonings.
  • If the cause of the exposure is a terrorist act against civilians, contact the local health department and law enforcement agency immediately. Also contact federal agencies, such as the US Federal Bureau of Investigation (FBI).
  • If a patient sustained eye contact with QNB and subsequently developed eye pain, change in vision, or marked conjunctival injection, consultation with an ophthalmologist may be necessary.
  • For patients requiring intensive care monitoring, consider early consultation with a physician trained in critical medicine.
  • Useful resources for chemical exposures include the Chemical Hazards Emergency Medical Management (CHEMM), TOXNET, ATSDR ToxFAQs and WISER.
Previous